Hail, Kimball
- When
- September 22, 2:13 PM MST
- Where
- Kimball County, 2 mi W of Dix
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.230, -103.528
A trained spotter reported quarter sized hail 2 miles W of Dix.
Severe thunderstorms moved across the Nebraska Panhandle during the afternoon and evening of 9/22.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Severe thunderstorms moved across the Nebraska Panhandle during the afternoon and evening of 9/22.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 22, 10:59 AM MST, 3 hours 14 minutes earlier.
Area Forecast Discussion
National Weather Service Cheyenne WY
1159 AM MDT Fri Sep 22 2023
.UPDATE...
Issued at 1016 AM MDT Fri Sep 22 2023
Latest radar loop was showing the convection starting to move out
of the Nebraska panhandle. Behind this convection, the stratus
deck is starting to erode which is favoring better instability.
The shear profiles are still rather marginal, but they will
improve as the afternoon approaches in response to the digging
shortwave to our west. The HRRR continues to deviate on the
placement of any rogue severe storm developing this afternoon in
Niobrara and Converse counties and the northern panhandle. With
the stratus deck continuing to clear out, we may be setting the
stage for this rogue severe storm this afternoon. Initially our
confidence was rather low with the stubborn stratus deck, but our
confidence is changing due to this evolution. If we do see a rogue
severe storm this afternoon, we may be looking at a storm capable
of producing large hail (golf ball size or larger) and an isolated
tornado. Placement of this storm is rather tricky, but would say
somewhere between Lusk and Chadron.
Further south the atmosphere appears to be a bit more stable with
better mixing potential which will tend to dry things out a little
more.
&&
.SHORT TERM...(Today - Saturday Night)
Issued at 413 AM MDT Fri Sep 22 2023
An active pattern ahead over the next 24 to 48 hours across south-
east Wyoming & the western Nebraska Panhandle. The primary concern
for this afternoon and evening will be the potential for strong to
severe thunderstorms across east central Wyoming into the northern
Nebraska Panhandle as the warm front surges northward. Strong non-
convective winds become the primary focus late tonight through mid
day Saturday as a strong bora develops w/ the cold frontal passage
across the CWA.
Widespread convection is already ongoing early this morning across
central and eastern portions of the CWA, on the nose of persistent
700-mb warm air advection and resultant frontogenesis. This should
exit the CWA by mid-morning, but in the meantime could lead to the
potential for some marginally severe hail with MUCAPEs around 1000
J/kg, but effective bulk shear under 30 knots should limit overall
longevity/organization of updrafts. As the day progresses, intense
warm air advection aloft will support the warm front surging north
through the afternoon, eventually stalling across east central Wyo
into the northern Neb Panhandle during the mid/late afternoon. The
air mass in advance of this front (roughly along & north of a line
from Douglas to Alliance) will be very favorable for severe storms
with dew points in the low/mid 50s, and very steep mid-level lapse
rates supporting SBCAPEs of 1500-2000 J/kg. Shear profiles will be
extremely impressive as a 50+ knot 500-mb speed max traverses much
of the area in advance of a vigorous trough. This, coupled w/ very
strong directional shear with easterly surface winds veering south
between 700-500 mb will support effective bulk shear near 60 knots
with around 150-200 m2/s2 of effective SRH. There is no doubt this
is a highly unusual environment for late September w/ the over all
parameter space appearing very favorable for supercells capable of
all facets of severe weather. Convective coverage is uncertain yet
again, but dynamic forcing associated with intense upper difluence
and the left-exit region of a 115+ knot 250-millibar jet, oriented
perfectly along the warm front should easily contribute to CI near
the boundary. Expect a bit of a mixed storm mode, given the fairly
straight hodographs/largely unidirectional flow aloft. Expect some
cell mergers/splits as well as some organized line segments, but a
threat for very large/destructive hail, as well as a few tornadoes
will accompany supercells across our northern zones today. SPC has
highlighted this area in a SLGT Risk with a 15% hatching for hail,
and a 5% tornado.
As the convective threat wanes into the mid evening hours, overall
focus will quickly shift to the increasing wind speeds over south-
east Wyoming as an intense cold front blasts eastward later Friday
evening into early Saturday, supporting a classic bora-driven high
wind episode. Carbon/Albany counties will be the first to see wind
gusts increase by mid-evening as H7/H85 CAG-CPR gradients surge to
50+ meters after 03z, peaking between 70-75 meters between 06z and
12z Saturday before slowly decreasing. Latest Random Forest models
for Arlington suggest a dramatic uptick in probabilities after 03z
with a peak near 80 percent around 09z Saturday. Possible mountain
wave activity off the Snowys could lead to some spillage of higher
gusts into the Laramie Valley overnight as well. Most intense wind
speeds for the Laramie Range and adjacent portions of I-25 seem to
occur primarily after 06z with intense cold advection aloft aiding
in rapidly steepening lapse rates along w/a distinct omega couplet
indicating severe mountain waves. Forecast soundings for KCYS show
a significant mountain top inversion, with 55-65 knot flow present
near the top of the mixed layer. Furthermore, a dramatic west-east
surface pressure gradient on the order of 6 to 8 hpa could develop
along the spine of the Laramie Range, with a core of 65-75 knot H7
to H8 flow co-located with extreme downward omega values. As such,
80-90+ MPH wind gusts may be easily achievable across the southern
Laramie Range/adjacent Foothills, with 70-80 MPH gusts possible in
Cheyenne as well. Random Forest models for Cheyenne, Bordeaux, and
Buford all show dramatic signals with parameter space analogs even
supporting potential for 75+ MPH gusts. Strongest gusts will occur
overnight into the early/mid morning, with winds slowly decreasing
through the day. High Wind Watches have been upgraded to warnings,
valid from this evening/overnight through 21z Saturday.
.LONG TERM...(Sunday - Thursday)
Issued at 413 AM MDT Fri Sep 22 2023
Overview: Long stretch of quiet weather with warming temperatures
and general breeziness is expected through much of next week. Winds
could stay elevated enough across the region and with the dry
conditions some fire weather concerns may develop Monday into
Tuesday. Outside of that expect a quiet weather week with the
potential for precipitation chances to return to the forecast toward
next Friday (Day 7)
Discussion: Minimal changes made to the long term forecast period
with large amplitude ridging building into the region. Slight
adjustments were made to the wind and wind gust forecast for Monday
and Tuesday in addition to slight temperature adjustments. Models
are locked in with this large ridge sitting across much of the
Interior West through much of the upcoming week. This will translate
to dry and quiet conditions under mostly sunny skies. The main
weather hazard will be the potential of some fire weather conditions
developing across portions of the region Monday and Tuesday as winds
stay gusty in the 20 to 30 mph range. The ridge will eventually move
just enough east which will aid in decreasing the wind speeds by mid
week and with the ridge overhead temperatures are progged to respond
with 80F temperatures returning to the forecast for the Nebraska
Panhandle and along the North Platte River valley with widespread
70s expected elsewhere.
The pattern holds before we begin to switch the flow back to the SW
as the ridge is pushed further east by the next developing storm
entering the Pacific Northwest. Lots of uncertainty amongst the long
range models and the ensemble members with this next storm, but
precipitation chances could return the forecast by the end of next
week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1146 AM MDT Fri Sep 22 2023
The main concern with this TAF issuance is the timing of the front
and the potential for rogue supercell storms ahead of the front.
Latest satellite loop was showing the stratus deck starting to
clear out across the Nebraska panhandle. This trend should
continue during the remainder of the afternoon. Meanwhile, we are
starting to see clusters of convection developing over the
northern Laramie Range including Converse and Natrona counties.
This area is worth watching during the next couple of hours,
especially for a couple of rogue severe storms. Another round of
convection is possible this evening in this same area in response
to the main disturbance rotating through the area. Meanwhile, the
strong cold front is expected to pass through RWL and LAR this
evening, CYS around 06z and the panhandle TAF sites between
06z-10Z.
&&
.FIRE WEATHER...
Issued at 413 AM MDT Fri Sep 22 2023
No fire weather concerns w/ cooler temperatures & minimum RHs well
outside of critical thresholds. Scattered showers and storms early
this morning for most districts, becoming more focused across east
central Wyo into the northern Neb Panhandle during the mid to late
afternoon hours. Severe storms are possible w/ very large hail and
damaging winds, as well as a few tornadoes. Widespread strong wind
gusts are expected overnight through Saturday, especially over the
southeast Wyoming wind corridors and adjacent portions of I25. See
High Wind Warnings for more details.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 9 PM this evening to 3 PM MDT Saturday
for WYZ106-107-110-115.
High Wind Warning from midnight tonight to 3 PM MDT Saturday for
WYZ116-117.
High Wind Warning from 2 AM to 3 PM MDT Saturday for WYZ118.
NE...None.
&&
UPDATE...REC
SHORT TERM...CLH
LONG TERM...AW
AVIATION...REC
FIRE WEATHER...CLHSpecial Weather Statement
National Weather Service Cheyenne WY
111 PM MDT Fri Sep 22 2023
WYZ101-102-221945-
Converse County Lower Elevations WY-Niobrara County WY-
111 PM MDT Fri Sep 22 2023
...A strong thunderstorm will impact portions of northwestern
Niobrara and northeastern Converse Counties through 145 PM MDT...
At 110 PM MDT, Doppler radar was tracking a strong thunderstorm near
NARM Mine, or 24 miles southeast of Wright, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Dull Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4332 10492 4324 10516 4350 10532 4350 10468
TIME...MOT...LOC 1910Z 253DEG 22KT 4347 10519
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
WillsSpecial Weather Statement
National Weather Service Cheyenne WY
226 PM MDT Fri Sep 22 2023
NEZ020-054-222100-
Kimball NE-Banner NE-
226 PM MDT Fri Sep 22 2023
...A strong thunderstorm will impact portions of northeastern Kimball
and southeastern Banner Counties through 300 PM MDT...
At 226 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Oliver Reservoir, or 9 miles
northwest of Kimball, moving east at 40 mph.
HAZARD...Landspouts, winds in excess of 40 mph, and half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Kimball, Dix and Bushnell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4123 10389 4137 10391 4145 10351 4123 10349
TIME...MOT...LOC 2026Z 252DEG 34KT 4132 10379
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
AllenPreliminary Local Storm Report
National Weather Service Cheyenne WY
228 PM MDT Fri Sep 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0201 PM Hail 10 NNE Lusk 42.90N 104.41W
09/22/2023 M1.00 inch Niobrara WY Emergency Mngr
Emergency management reported nickel to
quarter sized hail along US Hwy 85.
&&
AMSpecial Weather Statement
National Weather Service Cheyenne WY
308 PM MDT Fri Sep 22 2023
NEZ054-055-222145-
Kimball NE-Cheyenne NE-
308 PM MDT Fri Sep 22 2023
...A strong thunderstorm will impact portions of west central
Cheyenne and east central Kimball Counties through 345 PM MDT...
At 307 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Dix, or 7 miles east of
Kimball, moving east at 35 mph.
HAZARD...Landspouts, wind gusts up to 50 mph, and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Potter and Dix.
This includes Interstate 80 in Nebraska between mile markers 24 and
39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
the Panhandle of Nebraska.
&&
LAT...LON 4120 10362 4128 10361 4134 10329 4112 10331
TIME...MOT...LOC 2107Z 271DEG 29KT 4125 10352
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
AllenThe Cheyenne radar (KCYS), 107 km away, was scanning. The volume nearest the first event began at 21:13 UTC.
9 hail. Local standard time, as filed.
A trained spotter reported quarter sized hail 2 miles W of Dix.
Emergency Management reported quarter sized hail in Dix.
A trained spotter reported golf ball sized hail 2 miles west of Potter.
An Emergency Manager reported 1-inch diameter hail in the town of Potter.
The public reported golf ball sized hail 21 miles WNW of Fort Robinson. Received via mPING.
The public reported golf ball sized hail in the town of Harrison.
Tennis ball sized hail was reported by a Storm Chaser in the town of Harrison.
The public reported ping-pong ball sized hail 11 miles WNW of Marsland. Received via mPING.
The public reported ping-pong ball sized hail 13 miles NW of Hemingford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129895, 1129897, 1129899, 1129900, 1129906, 1129902, 1129907, 1129908, 1129909.